Q:

3/13/2013
75 year old patient with angioedema episodes for 6 months. No hives and otherwise healthy. Normal C1 esterase inhibitor..quantitative and functional, C1q, C4, SPEP, CBC, Chems , etc. Has PSA of 6.5 and biopsy prostate pending. BUT, also on Avodart for a few years. Can Avodart change hormonal balance in such a way to promote angioedema ...ala estrogen effect. Will change to Proscar help or should he stop all alpha reductases. We are still searching for malignancy. He has had no swelling in 4 weeks since making that switch. I had suggested stopping Avodart and had intended him to be off all drugs of that type. But, Urologist elected the above change. Suggestions? Thank you.

A:

Thank you for your inquiry.

The hypothesis that 5-alpha-reductase inhibitors can cause recurrent angioedema has been mentioned in the literature, and at least one case has been reported by Kampitak T and Binkley K (Angioedema associated with dutasteride therapy, Annals of Allergy, Asthma, and Immunology, 2011 (October); Volume 107, Pages 376-377). There is an elegant discussion of the mechanisms that could possibly explain the production of angioedema by 5-alpha-reductase inhibitors. The authors speculated, like you have, that the antiandrogenic properties of 5-alpha-reductase inhibitors contribute to bradykinin accumulation resulting in angioedema. They felt that likely the effect was related to the increased production of bradykinin as well as the reduction of its degradation via causing lower levels of aminopeptidase P and angiotensin-converting enzyme.

Certainly this hypothesis is sound and therefore, based upon your patient's history, could explain the episodes of angioedema.

However, unfortunately, I know of no way to confirm this possibility in an objective manner without direct measurements of the molecules (mediators and their inhibitors) involved.

Nonetheless, I think that the evidence is strong enough to continue to suggest that your patient not receive 5-alpha-reductase inhibitors.

Unfortunately, I cannot with any confidence answer your question as to whether or not finasteride may be less likely to cause angioedema. Like your case, the case report mentioned above was also related to the administration of dutasteride. Theoretically, unfortunately, finasteride would be likely to produce the same effect to my knowledge, unless there was a selective effect of the inhibition of the Type 1 isoform of steroid 5-alpha-reductase that was responsible.

As you know, dutasteride is an inhibitor of both Type 1 and Type 2 isoforms, whereas finasteride is a specific inhibitor only of Type 2 5-alpha-reductase. I am personally unaware of any theoretical reason that failure to inhibit the Type 1 isoform would result in absence of the effect of finasteride on bradykinin levels.

In sum, it would seem reasonable to continue avoidance of any 5-alpha-reductase inhibitor in your patient based upon the history and the potential mechanisms involved in the production of angioedema in patients taking 5-alpha-reductase inhibitors. Unfortunately I cannot answer your question based upon any data as to whether or not a selective inhibitor of the Type 2 isoform (finasteride) would be preferable to an inhibitor of both Type 1 and Type 2 isoforms (dutasteride).

Thank you again for your inquiry and we hope this response is helpful to you.

Expert Opinion on Drug Safety
Drug-induced gynecomastia
November 2008, Vol. 7, No. 6 , Pages 691-702 (doi:10.1517/14740330802442382)
Ari Eckman MD & Adrian Dobs? MD MHS
Johns Hopkins University School of Medicine, 1830 E. Monument Street, Baltimore, MD 21287;

PROSCAR (finasteride), a synthetic 4-azasteroid compound, is a specific inhibitor of steroid Type II 5á-reductase, an intracellular enzyme that converts the androgen testosterone into 5á-dihydrotestosterone (DHT).

AVODART is a synthetic 4-azasteroid compound that is a selective inhibitor of both the
type 1 and type 2 isoforms of steroid 5 alpha-reductase, an intracellular enzyme that converts testosterone to DHT.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology